Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Comparison of the matched asymptotic expansions method and the two-variable technique


Author: M. Bouthier
Journal: Quart. Appl. Math. 41 (1984), 407-422
MSC: Primary 76D10; Secondary 35C20, 35J40
DOI: https://doi.org/10.1090/qam/724052
MathSciNet review: 724052
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Either the matched asymptotic expansions method or the two-variable technique are available for treating boundary layer problems. A comparison of the two methods is achieved on dealing with elliptic boundary value problems. The two-variable technique is proved to be slightly more powerful than the matched expansions method. Nevertheless it fails to determine a closed class of approximate solutions. Such a class, which involves the results of both the asymptotic methods is set out with help of an asymptotic equivalence theorem.


References [Enhancements On Off] (What's this?)

  • [1] M. Bouthier, Développements asymptotiques à deux types d'échelles et perturbation singulière de problèmes aux limites elliptiques, Paris, Thèse d'Etat, Université Paris 6, 1977
  • [2] M. Bouthier, The two-variable technique for singular partial differential problems and its justification, Quart. Appl. Math. 38, 263-276 (1980) MR 592195
  • [3] G. Comstock, Singular perturbation of elliptic equations, SIAM J. Appl. Math. 20, 491-502 (1971)
  • [4] W. Eckhaus, Asymptotic analysis of singular perturbations, North-Holland, Amsterdam, 1979 MR 553107
  • [5] A. Erdelyi, Two-variable expansions for singular perturbations, J. Inst. Math. Applic. 4, 113-119 (1968) MR 0228776
  • [6] A. Friedman, Partial differential equations, Holt Rinchart and Winston, New York, 1969 MR 0445088
  • [7] S. Kaplun, Fluid mechanics and singular perturbations, Academic Press, New York, 1967 MR 0214326
  • [8] J. Kevorkian and J. D. Cole, Perturbations methods, Applied Mathematics, Springer-Verlag, New York, 1981 MR 608029
  • [9] K. Kuen Tam, On the asymptotic solution of the Orr-Sommerfeld equation by the method of multiple scales. J. Fluid Mech. 34, 145-158 (1968)
  • [10] P. A. Lagerstrom and R. G. Casten, Basic concepts underlying singular perturbation techniques, SIAM Review 14, 63-120 (1972) MR 0304801
  • [11] L. E. Levine and E. S. Lubot, Optimal approximate solutions and time scales, SIAM J. Appl. Math. 29, 439-448 MR 0377215
  • [12] A. H. Nayfeh, Perturbation methods, Wiley, New York, 1973 MR 0404788
  • [13] E. L. Reiss, On multivariable asymptotic expansions, SIAM Review 13, 189-196 (1971) MR 0289873
  • [14] S. Rosenblat, Asymptotically equivalent singular perturbation problems, Studies in Applied Mathematics, 55, 249-280 (1976) MR 0442397
  • [15] J. W. Searl, Expansions for singular perturbations, J. Inst. Maths Appl., 8, 131-138 (1971) MR 0288379
  • [16] D. R. Smith, The multivariable method in singular perturbation analysis, SIAM Review 17, 221-273 (1975) MR 0361331
  • [17] A. Van Harten, On an elliptic singular perturbation problem, in Ordinary and Partial Differential Equations, Lecture Notes in Math., Springer-Verlag, New York, 485-494, 1976 MR 0600328
  • [18] D. J. Wollkind, Singular perturbation techniques: a comparison of the method of matched asymptotic expansions with that of multiple scales, SIAM Review 19, 502-516 (1977) MR 0508638

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76D10, 35C20, 35J40

Retrieve articles in all journals with MSC: 76D10, 35C20, 35J40


Additional Information

DOI: https://doi.org/10.1090/qam/724052
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society